Kentucky, 2020

Damaging Wind in Kentucky, July 27, 2020

July 27, 2020 · NWS JKL · 1 event in 1 county or zone

A storm moved through northern Floyd County early during the 7 PM hour. Although it was short lived and not of severe strength, a burst of stronger winds occurred in an isolated area west of Prestonsburg as the storm began to dissipate.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$100
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A storm moved through northern Floyd County early during the 7 PM hour. Although it was short lived and not of severe strength, a burst of stronger winds occurred in an isolated area west of Prestonsburg as the storm began to dissipate.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 27, 5:48 PM EST, 27 minutes earlier.

Area forecast discussion, Jul 27, 5:48 PM EST, 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
648 PM EDT Mon Jul 27 2020

.UPDATE...
Issued at 648 PM EDT MON JUL 27 2020

Kept pops the same for the first couple hours of the evening
shift, but based on the trends, pops have generally been isolated
at best. The concern, however, is that we are still very warm and
humid, and we do still have a front approaching from our
west...though showers and thunderstorms seem to be dissipating
along this as they continue our direction. Based on this, went
ahead and reduced pops some for the next couple of hours, with
mostly isolated pops next hour, except for in the far south and
far north, closer to the line of convection moving towards us.
then blended into current forecast, which keeps chance pops across
the north, but has them slowly dropping off across the southern
half of the CWA through the first half of the overnight. This
really only resulted in a few hours worth of pop/weather upgrades,
but seems to put the current forecast better in line with the
ongoing coverage. Also loaded in the latest observations for
temps, dew points, and winds to make sure the near term forecast
was on track with the ongoing conditions for this as well. Only
minor changes resulted. All updates have been published and sent
to NDFD/web.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 325 PM EDT MON JUL 27 2020

The afternoon surface analysis shows a cold front pushing into
portions of the Ohio Valley and a pre-frontal trough axis ahead of
this. These features will be the focus for convection over the
period as it sags into the lower Ohio Valley and heights fall with
a mid level trough. Given this did keep the PoPs a little more in
the scattered range north of the Mountain Parkway into the late
evening. However, this will wane through the night in coverage, as
we loose the better instability. Then by tomorrow this front will
be reactivated with scattered to numerous showers and
thunderstorms given the ample moisture and increasing instability.
The best coverage in convection is expected to be generally along
and south of I-64. The severe potential looks meager given the
lack of shear, but the ample PWATs of around 2 inch could lead to
locally heavy rainfall. These showers and thunderstorms will
decrease in coverage Tuesday night, but did keep some isolated to
scattered coverage in the southeast through the night. Did include
fog both tonight and Tuesday night in the river valleys, but
coverage could be increased depending on afternoon rainfall. The
temperatures will remain near average for the time of year in most
cases.

.LONG TERM...(Wednesday through Monday)
Issued at 508 PM EDT MON JUL 27 2020

Solutions continue to gel with respect to the eastern CONUS.
Models are beginning to show some consistency as well and
advertise an unusually progressive pattern considering the time of
the year. Broad mid/upper level low has set up just south of
Hudson Bay, part of what will become a mean trough through time
and which will extend southward into the Ohio Valley. Several vort
lobes rotate around the parent low before being replaced by a
second major low pressure system towards the end of the period.
Further southwest, a short wave trough will ride over a ridge axis
positioned across the Rockies at the start of the extended. This
trough will slide southeast across the Plains and into the lower
Ohio and Tennessee Valley by the end of the forecast window. At
the surface, a cold frontal boundary will have just stalled out
across eastern Kentucky at the beginning of the period. This
feature will become the focus of unsettled weather for eastern
Kentucky, extending out for several days as a series of two or
three surface waves track roughly west to east through the Ohio
Valley along the frontal zone. Two main waves or rounds of weather
appear to have the largest impact on eastern Kentucky. The first
will be a disturbance that pushes through the region late Thursday
into Friday. The second will be a wave associated with the
aforementioned shortwave through moving out of the Rockies. This
second system will reflect a surface low at the surface that will
ride straight up into the Ohio Valley, most likely Sunday into
Monday.

Sensible weather features a break from the heat of the past week.
The combination of the frontal boundary in the area, additional
cloud cover, and increased likelihood of rainfall will tend to
keep temperatures cooler, or much closer to normal. Daily highs
will range in the lower to mid 80s and overnight lows will
generally run in the upper 60s, with our typically cooler
locations possibly dipping into the mid 60s from time to time.
While the opportunity for rain will exist about anytime, highest
PoPs will mainly occur with the initial arrival of the surface
cold front into the area and then with any waves of low pressure
that track through the region along the frontal zone thereafter.
PoP should also have a distinct diurnal flavor.

Moisture will pool along this frontal zone, with PWATs climbing
to around 2 inches or higher across portions of the area late
Thursday into Thursday night. A nearly saturated column, high
freezing levels, low to moderate CAPE profiles, and strong
parallel flow along the surface boundary will likely set the stage
for some locally heavy rainfall late Thursday into Thursday
night. Models continue to advertise some moderate shear (effective
shear 30-40 kts) in place across the area as well. Thus a few
strong storms can not be ruled out. Storm motion is quite high,
westerly at around 30 kts. Thus any hydro threat will be greatest
for areas that experience training of storms. Those areas of
greatest threat will become more clear once the location of the
stalled boundary become more evident. Will continued to broad
brush the mention of this threat in the HWO and other products
until more details come to light.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
ISSUED AT 132 PM EDT MON JUL 27 2020

Overall most sites are starting off VFR, but SYM has a storm over
the aerodrome and this could lead to IFR or lower CIGs and Vis at
times. Opted to add a tempo group to handle this site for now.
Outside this expect isolated to scattered showers and
thunderstorms through the afternoon and even into the evening.
Given this will stick with VCTS until there is a better handle on
if this will affect the sites specifically. The winds will remain
light and variable through the TAF period unless a thunderstorms
or outflow works into the aerodrome.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JMW
SHORT TERM...DJ
LONG TERM...RAY
AVIATION...DJ
Hazardous weather outlook, Jul 27, 2:26 PM EST, 3 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
326 PM EDT Mon Jul 27 2020

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-282230-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
326 PM EDT Mon Jul 27 2020

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...This Afternoon and Tonight.

Isolated to scattered thunderstorms are possible through the
remainder of the afternoon and could linger into the night mainly
along and north of the Mountain Parkway. Locally heavy rainfall
is possible from any of the stronger storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms are possible at times Tuesday through Sunday and will
be most widespread during the afternoon and evening hours. Heavy
rainfall will also be possible at times as a frontal boundary
stalls over the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

DJ/RAY

The radar

The Jackson,KY radar (KJKL), 43 km away, was scanning. The volume nearest the first event began at 23:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Floyd

When
July 27, 6:15 PM EST
Where
Floyd County, 1.89 mi WSW of West Prestonsburg
Measured
43 kt (49 mph) estimated gust
Crop damage
$100
Reported by
NWS Employee
Coordinates
37.656, -82.829

A burst of wind occurred in the Woodland Hills subdivision west of Prestonsburg, downing several trees and blocking the roadway. Large limb debris was also observed throughout the subdivision.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 896527.